The popularity of MDMA, also known as ecstasy or Molly, is increasingly growing among adults and teenagers of all ages. Its unique ability to facilitate feelings of euphoria, openness, increased empathy, and appreciation for music has resulted in many experimenting with the drug during their leisure time.
But what happens if someone takes too much? How dangerous are the consequences when it comes to overdosing on this illicit substance? In this blog post, we will discuss how an MDMA overdose can happen and what steps you can take to prevent one from occurring.
Read on for more information about the risks associated with taking too much MDMA.
What Does MDMA Do?
MDMA stands for 3,4-methylenedioxymethamphetamine and is also referred to as Ecstasy or Molly. It is a psychoactive drug most commonly used for recreational purposes that produces a feeling of intense euphoria, hallucinogenic effects, enhanced sensory perception, and increased sociability.
MDMA primarily alters the user’s state of mind by affecting the neurotransmitters serotonin, dopamine, and noradrenaline. It works by intensifying the release of these neurotransmitters while blocking their reuptake thereby making it feel like a reward.
All these effects can often result in dependence or an addiction to the substance.
Can you overdose on MDMA?
Yes, it is possible to overdose on MDMA. Overdosing occurs when an individual consumes a larger dose of the drug than their body can physically handle. Taking too much MDMA (often during MDMA withdrawal) can result in the overstimulation of serotonin receptors in the brain, which can lead to hyperthermia, seizures, and even death. People who are already prone to anxiety or depression may be at greater risk for an MDMA overdose.
Overdose with MDMA is typically not caused by taking too high of an amount of the drug in one sitting; it is more so due to the nature of its effects on the human body. It increases body temperature causing hyperthermia and also increases blood pressure and heart rate which can lead to dehydration and heart failure.
To prevent this from happening, it is important to limit one’s intake of MDMA accordingly and pay attention to your body during use.
Normal dosage vs. lethal dosage?
Normally, it is advised to keep your MDMA dosage to less than 200 mg in one night. This will prevent the overstimulation of serotonin receptors, hence reducing the risk of an overdose.
As a general rule of thumb, a lethal dosage equals 10 times the normal dosage, so it would take 2000 mg or 2g of MDMA to cause death in someone.
Symptoms of MDMA overdose?
If you or someone you know has taken too much MDMA it’s important to recognize the symptoms so that proper medical care can be sought out as soon as possible. Some common symptoms include:
- Severe anxiety or panic attacks
- Paranoia or delusions
- High body temperature (hyperthermia)
- Elevated heart rate
- High blood pressure levels (hypertension)
- Convulsions or seizures
- Cardiac arrest
If any of these symptoms are present then it’s time to seek medical attention immediately.
What to do in case of MDMA overdose?
If you believe that you or someone else has overdosed on MDMA, the first step should be to call 911 or another emergency medical assistance number. It is important to provide accurate information regarding what substances were taken and in what amounts.
Additionally, provide information about any other drugs taken along with MDMA as this can help reduce complications from other drugs as well as identify any additional effects from MDMA itself.
Then, try to move the person to a cool spot away from the crowd, offer them water or a drink with electrolytes to counter dehydration, and try to lower their body temperatures.
But above all, make sure to keep them and yourself calm.
Who is at risk of MDMA overdose?
Anyone who abuses MDMA is at risk of overdosing. The effects of an MDMA overdose can be dangerous and even life-threatening, depending on the amount taken and any pre-existing medical conditions the person may have.
Those who are engaging in polydrug use (taking more than one drug at a time) or taking higher doses than usual of MDMA are especially at risk for an MDMA overdose.
Other factors that can increase the risk of overdosing include:
- Having high levels of physical exertion while under the influence of the drug
- Having a condition such as diabetes or high blood pressure,
- Being very sensitive to MDMA due to genetic differences in drug metabolism
- Having a mental health disorder such as depression, anxiety, or bipolar disorder
Can MDMA interact with other drugs?
MDMA, commonly known as the party drug ecstasy, can have an unpredictable and potentially dangerous interaction with a number of other drugs and pharmaceuticals. This includes both prescription medications and illicit substances, such as alcohol, LSD, and cocaine.
When taken in combination with these drugs, MDMA can bring heightened sensations but also poses a higher risk of physical or psychological harm. Such risks include dehydration, overheating of the body, confusion in terms of judgment or memory loss, weakened vision, heart palpitations, and even death.
In order to minimize this risk it is important for users to be aware of potential drug interactions when considering taking MDMA or any other type of drug.
How is MDMA overdose treated?
The most effective treatment for an MDMA overdose is supportive care. Depending on the individual’s condition, doctors may also use intravenous fluids and electrolytes to help stabilize blood pressure. If a person has overdosed on MDMA, they could suffer from severe hyperthermia, so cooling measures should be implemented immediately.
For example, if possible a cool bath or ice packs applied to the skin may be used. If unconsciousness is present due to MDMA toxicity, intubation and mechanical ventilation may be necessary in order to maintain oxygenation and respiratory support.
In order to prevent further complications from occurring, it is important for medical staff to monitor vital signs very closely during treatment of an MDMA overdose. It is also important for medical professionals to provide emotional support during this time as well; talking with the patient about their feelings can help them manage anxiety and fear associated with the experience.
Treatment for MDMA dependence may also include psychological therapies such as cognitive-behavioral therapy and psychotherapy that can help individuals better understand their addiction in order to prevent future overdoses from occurring.
It’s important to know that there is no specific antidote for MDMA overdose and that the best way to prevent an overdose is to use the drug in moderation.
Final thoughts on MDMA overdose
Taking too much MDMA can lead to dangerous medical complications such as respiratory distress and even death in extreme cases.
To reduce your risk for overdose when using this substance recreationally or medically it is important to only purchase from trusted sources, start with a small amount, never take it alone, and avoid mixing substances like alcohol which could increase your risk for adverse side effects including overdose.
If you believe someone may have overdosed on MDMA do not hesitate—call 911 right away!